Dallas—To answer the question “How can nurses manage the care for preventing hypoglycemia for patients on insulin drip wile on hemodialysis?,” Margaret Shegog, BSN, RN, and colleagues conducted a literature review. They reported results of the review at the 2019 ANNA National Symposium in a presentation titled, Rebound Hypoglycemia Post Hemodialysis Related to Intradialytic Insulin Titration.
Patients have a false glucose level during hemodialysis due to the dextrose content of the dialysate. In patients with a history of diabetes, the need for up-titration of insulin infusion is increased. Concerns associated with hemodialysis in patients with diabetes include the possibility of hypoglycemia at hemodialysis termination; the safe level of serum dextrose for patients on simultaneous hemodialysis and insulin drip; and possible drops in blood glucose levels when hemodialysis is terminated.
The literature review revealed that dialysate contains 200 mg/dL dextrose, increasing the blood sugar level during hemodialysis treatment and increasing the need to titrate up insulin infusion. A portion of insulin does get dialyzed out, also increasing the need to increase the insulin drip. Patients do tend to experience hypoglycemia following hemodialysis due to endogenous insulin surge [Jamaludin et al., 2015]. To prevent hypoglycemic episodes, a 2014 study by Dickerson et al. suggested that patients with end-stage renal disease on dialysis benefit from less stringent blood sugar control algorithms.
In conclusion, the authors of the current literature review said, nurses should “continue hourly glucose check per protocol. Hemodialysis nurses will do a 30-minute glucose check after the patients off the hemodialysis machine while awaiting transplantation back to the patient’s room. A nurse will accompany patients back to their room, and will provide a face-to-face handoff report to the primary nurse. Any abnormal blood glucose level will be reported to the physician.
“A proposal was approved with the nephrologist and endocrinologist to not increase the insulin drip in the orders while the patient is on hemodialysis to minimize the risk of rebound hypoglycemia,” they added.
Source: Shegog M, Lin K-T. Rebound hypoglycemia post hemodialysis related to intradialytic insulin titration. Abstract of a presentation at the 2019 American Nephrology Nurses Association National Symposium, April 14-17, 2019, Dallas Texas.